What is essential tremor?

Essential tremor (ET) is a movement disorder most recognized by uncontrollable shaking (tremors) in different parts and on different sides of the body. Areas affected often include the hands, arms, head, larynx (voice box), tongue, chin and other areas. In rare cases, the lower body is affected.

What are the symptoms of essential tremor?

The main symptoms associated with essential tremor include:

  • Uncontrollable shaking that occurs for brief periods of time.
  • A shaking voice.
  • Nodding head.
  • Tremors that worsen during periods of emotional stress.
  • Tremors that worsen with purposeful movement.
  • Tremors that lessen with rest.
  • Balance problems, in rare cases.

If it is not essential tremor, what could it be?

Tremors can be caused by a variety of other conditions or lifestyle factors. What separates them is the timing of the tremor. It is important to know if the tremors occur at rest, with sustained posture, or with certain movements.

  • Drugs. There are several drugs that can cause tremor:
    • Albuterol (an asthma drug sold under the brand name Proventil® or Ventolin®).
    • Corticosteroids (like prednisone).
    • Lithium (especially when combined with an antidepressant).
    • Reglan®.
    • Cyclosporine.
    • Antiarrhythmic drugs (like Cordarone®, Procanbid®).
    • Alcohol (chronic use).
    • Tegretol® (a seizure drug, especially when combined with lithium).
    • Nicotine.
    • Dilantin® (a seizure drug).
    • Cocaine.
    • Ritalin®.
    • Sudafed®.
    • Certain antidepressants like Paxil®, Prozac®, Zoloft®, Pamelor®, and others.
  • Other causes:

Last reviewed by a Cleveland Clinic medical professional on 11/20/2019.

References

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy